zig
0

Notifications

  • You're all caught up!

Breast-feeding & Tylenol With Codeine

by
author image Sharon Perkins
A registered nurse with more than 25 years of experience in oncology, labor/delivery, neonatal intensive care, infertility and ophthalmology, Sharon Perkins has also coauthored and edited numerous health books for the Wiley "Dummies" series. Perkins also has extensive experience working in home health with medically fragile pediatric patients.
Breast-feeding & Tylenol With Codeine
Tylenol with codeine use while nursing may be unsafe in some cases. Photo Credit newborn image by Fabio Barni from <a href="http://www.fotolia.com">Fotolia.com</a>

Breast-feeding mothers aren't immune from pain. But if you've had a cesarean section or need to take pain medication for any reason, you may hesitate out of concern for its effect on your nursing infant. Both acetaminophen, the generic name for Tylenol, and codeine are usually considered compatible. Women with a specific genetic makeup, however, should avoid Tylenol with codeine. Ask your doctor for specific recommendations about whether to take this drug if you're breast-feeding.

Exposure

Both Tylenol and codeine pass through the breast milk to your baby, but normally the dose is low and causes no problems, according to Drugs.com. In rare cases, mothers with a certain genetic makeup could metabolize codeine to morphine too quickly, resulting in higher levels of morphine passing through the breast milk. Women known as ultra-rapid metabolizers carry two or more copies of a gene called CYP2D6. These women metabolize narcotics more rapidly than most people, resulting in higher levels of narcotics passing through the breast milk.

Risk

The chances of being an ultra-rapid metabolizer vary with racial background. African-American women have a 3 percent chance, while Caucasian women have a risk of between 1 and 10 percent, according to Drugs.com. Between 0.5 and 1 percent of Hispanic, Chinese and Japanese women are ultra-metabolizers. Women of North African, Ethiopian and Arabic descent have a risk between 16 and 28 percent, Drugs.com states.

Effects

If you're an ultra-rapid metabolizer, your baby may become excessively sleepy if you take narcotic medications and breast-feed. Watch for sedation, difficulty breathing, poor feeding, lethargy or decreased muscle tone or floppiness , all signs that your baby may be getting too high a dose of narcotics. Nursing mothers who are ultra-rapid metabolizers may also develop the same symptoms, along with confusion or shallow breathing.

Considerations

Nursing mothers often have pain after delivery. Withholding all medications from nursing mothers is not practical, and suggesting that mothers taking narcotics refrain from breast-feeding is also not reasonable, the Canadian National Review of Medicine says. Close monitoring of both your own responses and your baby when taking Tylenol with codeine and an awareness of the possibility of toxicity will help prevent complications for both you and your baby. Taking the lowest effective dose for the shortest amount of time will also help prevent problems. Some doctors prefer not to give the drug under any circumstances to breast-feeding moms, because there's no simple and inexpensive way to determine whether you're an ultra-rapid metabolizer.

LiveStrong Calorie Tracker
Lose Weight. Feel Great Change your life with MyPlate by LIVESTRONG.COM
GOAL
  • Gain 2 pounds per week
  • Gain 1.5 pounds per week
  • Gain 1 pound per week
  • Gain 0.5 pound per week
  • Maintain my current weight
  • Lose 0.5 pound per week
  • Lose 1 pound per week
  • Lose 1.5 pounds per week
  • Lose 2 pounds per week
GENDER
  • Female
  • Male
lbs.
ft. in.

YOU MIGHT ALSO LIKE

CURRENTLY TRENDING

Demand Media

Our Privacy Policy has been updated. Please take a moment and read it here.